MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 3.5MM 1/3 TUBULAR PL 8H 94MM; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 3.5MM 1/3 TUBULAR PL 8H 94MM; SCREW, FIXATION, BONE
Model Number 72440808
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/18/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an internal fixation surgery performed on (b)(6) 2021, the evos 3.5mm 1/3 tubular pl 8h 94mm broke off at the fracture site.This adverse event led to a revision surgery, which performed date is unknown.The patient current health status is unknown.
 
Event or Problem Description
It was reported that, after an internal fixation surgery performed on (b)(6) 2021, the evos 3.5mm 1/3 tubular pl 8h 94mm broke off at the fracture site.This adverse event led to a revision surgery performed on (b)(6) 2021 in which the device was explanted.The patient current health status is unknown.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was fractured into two piece, rendering the device inoperative.There was a crack along another section of the device.The screws were returned as well.The clinical/medical evaluation concluded that the undated x-ray photos provided confirms the implant breakage at the fracture site as well as persistent fracture in the fibula.Based on the limited information provided the root cause of the reported breakage could not be determined.The patient impact beyond the reported removal could not be determined.No further clinical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Some potential probable causes for this event could include but not limited to traumatic injury or excessive force applied to the device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 3.5MM 1/3 TUBULAR PL 8H 94MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12446856
Report Number1020279-2021-06753
Device Sequence Number19644656
Product Code HWC
UDI-Device Identifier00885556640043
UDI-Public00885556640043
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K162078
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72440808
Device Catalogue Number72440808
Device Lot Number20LT44447
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2021
Initial Date Received by Manufacturer 08/18/2021
Supplement Date Received by Manufacturer10/13/2021
Initial Report FDA Received Date09/09/2021
Supplement Report FDA Received Date10/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age21 YR